Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 306, NWS Des Moines, IA

July 22, 2001Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2001, 7:12 PM CDT for Story County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 7:12 PM CDT (00:12 UTC)
Expired
Jul 22, 2001, 8:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Story County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3939 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 230012
SVRDSM

IAC169-230100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STORY COUNTY IN CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 709 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  SEVERE THUNDERSTORM OVER GILBERT...OR ABOUT 35 MILES NORTH OF      
  DES MOINES...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AMES AROUND NOW

AT 712 PM...A WEATHER SPOTTER REPORTED 60 MPH WINDS NEAR GILBERT AND 
HALF INCH SIZED HAIL.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4214 9352 4212 9370 4189 9370 4196 9340

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:35 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 22, 2:35 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SUN JUL 22 2001

SHORT TERM...
TOUGH FORECAST TODAY DEALING WITH HEAVY RAIN THREAT AND REMAINING HEAT
IN SOUTHERN IA.  PUSHING 100 DEGREE TEMPS IN SOUTHERN IA TODAY AND
HEAT INDICES GETTING CLOSE TO WARNING CRITERIA.  WILL HOLD ONTO THE
HEAT ADVISORY THROUGH THIS EVENING S HALF BASED ON UNCERTAINTY OF
CONVECTIVE/OUTFLOW TRENDS FOR LATER TONIGHT.  WELL DEFINED OUTFLOW
BOUNDARY IN PLACE AS OBSERVED BY IMAGERY AND OBS, BASICALLY JUST N
OF I-80.  COULD SEE SOME NEW ISOLD CONVECTION ALONG IT AS
CONVERGENCE A BIT BETTER THAN YESTERRDAY.  SOME WEAKENING TO
NORTHERN IA CONVECTION, BUT IT HAS STOPPED DEVELOPING INTO NE NEBR
WHERE 850 MB FRONTOGENEIS IS INCREASING UP THROUGH THE BLACK HILLS
REGION.  META IS MODEL OF CHOICE, BUT WILL RELY MORE ON CONCEPTUAL
THINKING FOR TONIGHT.  SHORTWAVE COMING UP THROUGH KS INTO SW IA MAY
BECOME A PLAYER AS FASTER MOVING WAVE IN NW NEBRASKA INTERACTS WITH
OUTFLOW BOUNDARY.  SURFACE GEOSTROPHIC WINDS AT 18Z ARE CONCERNING
ME WITH 30KT IN KS AND A FORECAST LLJ OF 35-40 KT TONIGHT.  THIS
SHOULD ENHANCE ISENTROPIC ASCENT OVER OUTFLOW BOUNDARY IN NORTHERN
NE INTO SOUTHERN SD.  CURRENT CONVECTION MAY JUST EXPAND, WITH
TRAINING LIKELY ALONG BOUNDARY PER CORFIDI VECTORS, AND PERSISTENT
RADAR TRENDS TODAY.  MADDOX MESOHIGH TYPOLOGY LOOKING GOOD.  AS
RIDGE BEGINS TO FLATTEN THROUGH MONDAY, THIS MAY SIGNAL THE
BEGINNING OF RINGING OUT THIS SOAKED 2.0 INCH PWAT ATMOSPHERE.
MEASURED RAINFALL RATES THE LAST COUPLE DAYS AND ANY TRAINING WOULD
EQUATE TO LOCAL FLASH FLOOD PROBLEMS, ESPECIALLY IN NC/NE IA WHERE
FFG VALUES HAVE FALLEN.  COULD EASILY SEE 3-6 INCH RAIN LOCALLY
WHERE TRAINING OCCURS.  DAMAGING WIND THREAT STILL EXISTS WITH HIGH
CAPES AND A BIT MORE MID LEVEL PUSH WITH SHORTWAVE.  AFTER
COORDINATION, WILL ISSUE FFA N OF HIGHWAY 30 TONIGHT.  WILL GO
CATEGORICAL WORDING N AND 40 POPS LATE FAR SOUTH BARRING DEVELOPMENT
THE NEXT COUPLE OF HOURS.

LONGER TERM...
MODELS PUSH OUTFLOW BOUNDARY INTO SOUTHERN IA, SO NOT OUT OF THE
WOODS S HALF MONDAY OR MONDAY NIGHT.  MCS ACTION SHOULD DEVELOP IN
THE HIGHER TERRAIN OF NE/WY MOVING INTO IA TOWARD TUESDAY MORNING.
WILL KEEP POPS LOW N AND A BIT HIGHER S.  TUESDAY COULD BE AN ACTIVE
AND WET DAY, SO WILL BE ABLE TO COOL TEMPS AND KEEP POPS UP.  NEW
LONGER RANGE INFORMATION SUGGEST WED/THU MAY BE A DRIER PERIOD WITH
FRI/SAT WETTER.  WOULD LIKE MORE CONSISTENCY BEFORE CHANGING MUCH TO
THE EXTENDED, SO WILL GO THAT ROUTE FOR NOW.

COORDINATION WITH FSD/MPX/ARX.

.DSM...FLASH FLOOD WATCH TONIGHT ALONG AND N OF KDNS-KAMW-KMIW
HEAT ADVISORY TIL 9 PM  ALONG AND S OF KADU-DSM-KTNU

KULA

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.